using Tums as binder? - Welcome to the myDaVita Kidney Disease and Dialysis Forums

Announcement

Announcement Module
Collapse
No announcement yet.

using Tums as binder?

Page Title Module
Collapse
X
Conversation Detail Module
Collapse
  • Filter
  • Time
  • Show
Clear All
new posts

  • using Tums as binder?


    I recently started using Tums as my binder and have incredibly loud stomach noises now. It doesn't hurt so I know it's not heartburn. Does anyone else experience this?

  • #2
    Re: using Tums as binder?

    No, I take Tums from time to time, I am on them now and have no symptoms. In the 5 years I've been on dialysis that is the only binder I have taken. Good luck.
    May God have mercy on us all

    CK

    Idiopathic globular membranous nephritis 1999-2006
    Feb 2006 Dx about 1-2 yrs before dialysis. Dialysis start 6-2006
    Chest Cath 4 mos in center hemo dialysis
    Fistula, button holes, self stick days 07-09 in center hemo
    Graft nocturnal hemo 4Q09 to present

    Comment


    • #3
      Re: using Tums as binder?

      It's funny cause my neph just added them to my regimen with meals or any snack inbetween & I have never had the gas before I experience now! Please excuse the bluntness here but I seem to have developed quite the belch these days..
      "a true friend knows your weaknesses but shows you your strengths.,feels your fears but forrtifies your faith,sees your anxieties but frees your spirit & recognizes your disabilities but emphasizes your possibilities"

      in center hemo awaiting cath placement for home PD
      Type 2 Diabetic
      Potassium/phosphate & protein restricted
      feeling stronger every day! :-)

      Comment


      • #4
        Re: using Tums as binder?

        My neph has me on calcium acetate 667 mg. I have had no issues with it.

        Comment


        • #5
          Re: using Tums as binder?

          At first I used to have some tummy gurgles with Tums but after a week it seemed to calm down.
          Angie
          Kidney KornerDialysis Ethics Forum Kidney PixAwareness Shirts KidneySpace Donor Search
          I will be walking a Kidney Walk in Ontario Canada Sept 18th 2011
          • Peritoneal Dialysis = 4 yrs
          • Hemo Dialysis (in center) = 2 yrs
          • 2 kidney transplants = 1990 - 2001 & 2007 to present

          Comment


          • #6
            Re: using Tums as binder?

            Mt problem is that I have such high calcium and so I was taken off the Phoslo and was put on the Renvela but the Renvela is so much more expensive and I didn't think it was working as well so I had some phoslo left over and so I started taking them again and the calcium was going up and so they took me off the phoslo and I would not be able to take the tums either because of the calcium. And now I am having real issues with the bad itching. and so I stopped eating everything that I thought was high in PO4 that is so much easier to spel than phosphorus. I am putting on this anti itch creams and such but it doesn't help that much and a half hour you are itching again. A couple of weeks ago they gave me this pill to take I went to urgent care and the pill seems to be work but they say don't drive because it makes you sleepy. I drive myself to dialysis now because the treatments starts at 0530 and not too many people want to take me to dialysis. So I drive myself and I just take the side streets not too many people are on the road at 0930-1000 am when I leave the dialysis. I could take the bus but I have to walk a mile to the bus stop and then take two buses to go four miles. and then on the way home take two busses to go four miles and than walk a mile home. We have been having some good rains lately. we need the rain but I don't feel like walking a mile in the rain. I just love to gripe now. Just be happy man you ain't dead yet

            Comment


            • #7
              Re: using Tums as binder?

              Originally posted by lectropet View Post
              Mt problem is that I have such high calcium and so I was taken off the Phoslo and was put on the Renvela but the Renvela is so much more expensive and I didn't think it was working as well so I had some phoslo left over and so I started taking them again and the calcium was going up and so they took me off the phoslo and I would not be able to take the tums either because of the calcium. And now I am having real issues with the bad itching. and so I stopped eating everything that I thought was high in PO4 that is so much easier to spel than phosphorus. I am putting on this anti itch creams and such but it doesn't help that much and a half hour you are itching again. A couple of weeks ago they gave me this pill to take I went to urgent care and the pill seems to be work but they say don't drive because it makes you sleepy. I drive myself to dialysis now because the treatments starts at 0530 and not too many people want to take me to dialysis. So I drive myself and I just take the side streets not too many people are on the road at 0930-1000 am when I leave the dialysis. I could take the bus but I have to walk a mile to the bus stop and then take two buses to go four miles. and then on the way home take two busses to go four miles and than walk a mile home. We have been having some good rains lately. we need the rain but I don't feel like walking a mile in the rain. I just love to gripe now. Just be happy man you ain't dead yet

              Yeah that is one thing .. if you have high Calcium levels than you can NOT take Tums. That is for sure! I have low Calcium so that is why it is okay for me to take.

              (I hate the bus system in my city as well).
              Angie
              Kidney KornerDialysis Ethics Forum Kidney PixAwareness Shirts KidneySpace Donor Search
              I will be walking a Kidney Walk in Ontario Canada Sept 18th 2011
              • Peritoneal Dialysis = 4 yrs
              • Hemo Dialysis (in center) = 2 yrs
              • 2 kidney transplants = 1990 - 2001 & 2007 to present

              Comment


              • #8
                Re: using Tums as binder?

                [QUOTE=Feelinlost;30555]It's funny cause my neph just added them to my regimen with meals or any snack inbetween & I have never had the gas before I experience now! Please excuse the bluntness here but I seem to have developed quite the belch these days..:

                The calcium in TUMS (and many over the counter calcium pills) is calcium carbonate.
                The "carbonate" part is what gives many people gas (of various sorts..I'm not going to spell them out). As has been mentioned some people's guts eventually get used to the calcium carbonate; other people don't. Another form of calcium, calcium citrate, is easier on people's guts and virtually eliminates any form of gas caused by the carbonate form. [one brand name is Citracal]

                However it's usually a bit more expensive and may not work as fast as a phosphate binder that you take with a meal.
                And you should not take it or ANY calcium pill or tablet if you have high calcium levels.

                Hope this helps.

                Nancy

                Comment


                • #9
                  Re: using Tums as binder?

                  Question: What are you talking about when you talk about "binders"?

                  Comment


                  • #10
                    Re: using Tums as binder?

                    Originally posted by genia2 View Post
                    Question: What are you talking about when you talk about "binders"?
                    Binders are a medication that binds with phosphorus and helps it pass through your system without increasing your phosphorus levels.

                    Comment

                    Back to Top
                    Working...
                    X